To the Editor.—
The answer by Richard A. Carleton, MD, to the question regarding diagnostic evaluation and therapeutic approach toward paroxysmal atrial fibrillation in the elderly patient (1980;244:835) does not take into consideration the possibility of thyrotoxicosis as a cause of the patient's complaint. The absence of a clinical picture suggesting hyperthyroidism should not preclude the investigation of this possible cause. Masked thyrotoxicosis manifested by few or only one symptom is particularly common in this age group. One of the most common presentations of the masked form of thyrotoxicosis mimics cardiovascular disease associated with atrial fibrillation. These patients are relatively insensitive to the digitalis glycosides, which is the problem in the discussed case.Several studies of older thyrotoxic patients1-3 indicate that in these cases thyrotoxic symptoms are often less pronounced and at time are totally absent. Only a high level of clinical suspicion combined with adequate ancillary tests can
Portnoi VA. Thyrotoxicosis and Atrial Fibrillation. JAMA. 1981;245(22):2298. doi:10.1001/jama.1981.03310470014012
Customize your JAMA Network experience by selecting one or more topics from the list below.